Patient died from 8GMs of Dilantin - page 6

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   muffie
    poor nurse
    poor patient
    poor family
    a tragedy
  2. by   kittagirl
    All very odd

    And I don't care how busy you are that is odd.
    32 vials, personally if I'd had to go find 32 of anything when I'm in a hurry and busy I'd be bit*hing to everyone in ear shot.

    It really does sound like there is more to this that we're reading here.
    Even if the Doc's writing was bad or odd you would still ask someone wouldn't you?

    From a personal experience I once had to make up a 24hr pump for a patient with a total dose of 1000mg Morphine, yes ONE THOUSAND MG.

    In UK all controlled drugs have to be check by two qualified RNs. I had the chart was getting out needles syringes so that all was ready for when my 'check nurse' arrived. (2 RN's and 2 Care Assistances for 30-bedded ward, on this day we had a full ward, 2 wanderers, restrains are not allowed in UK for confused patients, and 2 DT'ers so we were busy) When I looked at the chart I laughed and called her to read it, commenting that the Doc that wrote this must have been having a bad day. Even the Care assistant laughed.
    Called the doc who said no that's the right dose, we laughed again and said he'd have to come up in person (which he did) because we didn't think he understood what we were saying.
    Called the on call pharmacist (cause these things always happen after hours), who said that they had called her GP and local pharmacy because they couldn't believe it either. And they'd supplied us extra to make sure we'd have enough.
    We called her home care nurses just to check again.
    Now we were busy but still made the time to do all the above.
    The patient was very patient, stating that this was why they had asked for the pump to be changed early as this always happened.

    And even with all that we asked the Matron on duty to come and witness it, that although we knew it was the correct dose we were still worried............
  3. by   bethin
    Does the normal pyxis even hold 32 vials of dilantin? I think of the one we have at work and I'd say no. Pharmacy fills it twice a day, morning and afternoon/evening.
  4. by   lainith
    I didn't read all of the other posts but my question is... after a certain point, even before the full dosage of 8,000mgs could be administered, wouldn't some kind of ill effects already have been noticeable? Forgive me if this is a naive question since I am not a nurse yet and only in Pre Nursing classes.
  5. by   AngelNurse25
    Quote from lizz
    "The correct dose required 3.2 vials of the drug. Cooper gave Plass 32 vials, hospital administrator Joe Scott said. To get that many, she had to search the halls and take every vial from three computerized drug-dispensing machines, he said. "That would be a big red flag," Scott said.

    All the Dilantin didn't fit in one intravenous bag, so Cooper hooked up two, one in each arm, Scott said. "That would be another big red flag," he said."

    Wow.

    :typing
    I could be mistaken, but I think the term "red flag" is kind of an understatement in this situation. What the h*** was that nurse thinking? I guess she wasn't....
  6. by   NeuroICURN
    Apparently someone failed to teach this RN the good rule of thumb regarding medication administration.....if you have to give three or more of anything (pills, vials, etc.) and you're not COMPLETELY sure, you'd better check with a pharmacist or MD!!
  7. by   RunnerRN
    I think my favorite part of all of this is that the hospital retrained their nurses on med calcs. Apparently, what they really need to do is retrain their nurses on common sense! I do think it was smart that they put a warning into the Pyxis regarding excessive dosing. I think we should have as many safeguards as possible.

    Someone asked if Dilantin is a common ER drug. I have actually never given it IV - we always use Cerebyx. Much safer and easier.

    There are so many reasons why this shouldn't have happened.....
  8. by   RNinNJ
    On my med surg floor we are not allowed to give dilantin IV since we do not have any monitors, it is only given in the speciality units at my hospital.
  9. by   kelticwoman
    I also cannot fathom drawing up that quanity of medication without bells going off in my head. Where were the other nurses in this situation and did
    they notice what their co-worker was doing?
  10. by   Altra
    We give IV Dilantin frequently - common loading dose is 1 gram IV, or some combo of IV and PO to equal 1 gram depending on the pt's current Dilantin level. We stock it in our Pyxis, in 250mg vials. Having to mix even the 4 vials, using a filter needle, is considered bothersome by myself & many of my coworkers. Most of us will ask pharmacy to mix it & send it to us.

    32 vials is just beyond my understanding. What a tragedy.
  11. by   MrsWampthang
    Quote from muffie
    poor nurse

    a tragedy
    A tragedy to the patient and family, but I don't see feeling sorry for the nurse. That's why we ask for help if we need it. If she didn't realize that what she was doing was wrong, then she had no business working as a nurse. There were numerous red flags that she should have noticed and didn't.

    Still shaking my head at this mistake,
    Pam
  12. by   Cooker93
    I agree 100%. Duh!
  13. by   Cooker93
    I think ALL nurses should have to pass a "common sense" test before ANY nursing classes or even getting accepted into any program. I know LOTS of nurses who have trouble walking and talking at the same time. I often wonder where they went to school and how they passed their boards.

close